Sertraline is the generic form of the brand name medication, Zoloft. Like the popular brand, sertraline is an antidepressant included in a group of drugs known as selective serotonin reuptake inhibitors (SSRIs). Sertraline is used to treat depression, obsessive-compulsive disorder, panic disorder, anxiety disorders, post-traumatic stress disorder (PTSD) and premenstrual dysphoric disorder (PMDD). It is also often indicated for the treatment of major depressive disorder in adults. Sertraline hydrochloride in its true form is a white crystalline powder that is only slightly soluble in water and isopropyl alcohol. When prescribed to patients, it is often supplied for oral administration as scored tablets. On the street, sertraline and its brand version Zoloft are traded and used under the names Zs, Zloft and Zoomers, among others.
Certain serious side effects have been known to be associated with the use of sertraline and can include very stiff or rigid muscles, high fever, sweating, fast or uneven heartbeats, tremors, overactive reflexes, nausea, vomiting, diarrhea, loss of appetite, feeling unsteady, loss of coordination, headache, trouble concentrating, memory problems, weakness, confusion, hallucinations, fainting, seizure, shallow breathing or breathing that stops. Less serious and still concerning side effects associated with sertraline use include drowsiness, dizziness, tired feeling, mild nausea, stomach pain, upset stomach, constipation, dry mouth, changes in appetite or weight, sleep problems (insomnia), decreased sex drive, impotence or difficulty having an orgasm. Sertraline is generally taken for long periods of time and therefore the individual has likely developed a dependence on the drug, both physically and psychologically. As a result, an abrupt cessation is likely to induce some uncomfortable and potentially dangerous sertraline withdrawal symptoms, also known as SSRI discontinuation syndrome. Withdrawal symptoms associated with sertraline can include, but are not limited to:
- Burning or tingling sensation
- Sexual dysfunction
- Insomnia and/or restlessness
- Profuse sweating
- Emotional instability
The withdrawal of sertraline – especially when done abruptly – can cause potentially dangerous symptoms. As such, it is important that sertraline users or addicts seek personal medical care from a board-certified physician and board-certified addiction psychiatrist.